What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 4, 11:35 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 4, 11:35 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 PM CDT Sun Aug 4 2019
.UPDATE...
Midday Update and 18Z Aviation.
&&
.SHORT TERM...
/Updated at 1225 PM CDT Sun Aug 04 2019/
Updated the previous POP forecast to focus the higher POPs in the
southern half of the area through the rest of today, given initial
development and radar trends the last couple hours. Looks like the
showers and storms will drift from west to east, while expecting
later development to trend more towards the north. Temperatures
looked fine, and no adjustments need to be made to those at this
time.
/61/
Previous short-term discussion:
/Updated at 0345 AM CDT Sun Aug 04 2019/
Today and Tonight.
Patchy dense fog has developed overnight in several locations across
the area. This should start to mix out after sunrise. This could
slow our warming trend this morning, and possibly help delay the
onset of afternoon convection by a few hours. Forcing-wise, the
trough axis that just hasn't wanted to get out of here for the past
several days is still stretched through the area. Another, albeit
weaker, shortwave will swing through the base of the trough this
afternoon and will help generate numerous thunderstorms similar to
yesterday. The latest high resolution guidance doesn't show quite as
much coverage as yesterday, likely because of the weaker forcing,
but I think most locations will still see at least some activity.
The good news is that the main trough axis will finally shift south
and east of our area late tonight and into the overnight hours. This
should usher in synoptic scale subsidence due to the upper level
convergence and a brief period of negative vorticity advection. The
extent to which this subsidence will hamper rain and thunderstorms,
and how quickly it moves in is still a little uncertain. Some
guidance suggests we could have lingering showers and storms into
the overnight, but most suggest clearing. I've trended PoPs downward
substantially after roughly 10-11pm tonight, and leave only isolated
showers in the forecast for the southeastern counties after
midnight. I do think winds overnight tonight will go calm again, as
they have this morning, so we could see some patchy fog development
once again, but it will depend on how quickly the showers diminish
and the skies clear.
25/Owen
.LONG TERM...
/Updated at 0345 AM CDT Sun Aug 04 2019/
Monday through Saturday.
Only a gradual eastward progression of the mid/upper-level pattern
is expected through the period. A Pacific trough will begin to
nudge the anticyclone currently centered over the Four Corners
eastward to west Texas, with the associated ridge elongating
eastward into the Gulf by the end of the week. Troughing will
deepen over eastern Canada and the Northeast CONUS, while the
weaker trough currently centered over Alabama and the central Gulf
will drift eastward to the East Coast. The height gradient
associated with the amplifying trough over the northeast CONUS
and the eastward progressing ridge will set up enhanced
northwest/cyclonic flow aloft over Central Alabama with the
potential for waves to move through.
The southeastward moving trough will push the axis of enhanced
500mb moisture and PWATS near 2 inches into the southeast
counties, with notable drying at 500mb further northwest on
Monday. However, moisture will remain enhanced at 700mb as far
northwest as the I-59 corridor with PWATS remaining around 1.75
inches, which combined with weak impulses in the northwest flow
should result in high-end scattered to likely coverage across much
of the area. The drying at 500mb will enhance DCAPE values, which
could result in the potential for gusty winds/microbursts with
any stronger storms. Potential limiting factors, however, are
synoptic subsidence and dry air entrainment.
For Tuesday, drier column mean RH values should result in less
coverage of showers/storms, though models have trended less
aggressive with this drying especially across the northern
counties resulting in a bit of an upward trend in PoPs. The next
wave in the northwest flow aloft appears to arrive late Tuesday
night into Wednesday, on the southern fringes of a strong
shortwave moving through the eastern Midwest. Confidence in the
convective evolution during this time period is a little bit low,
but models generally indicate the potential for remnants of
convection developing along a cold front over the Lower Ohio
Valley possibly reaching our northwest counties late Tuesday
night, with redevelopment possible during the day on Wednesday.
Will have to monitor for some stronger storms during this time as
0-6 km bulk shear values creep up to 20-25 kts and mid-level
lapse rates creep up above 6 C/km with some dry air aloft.
Thursday through Saturday, the forecast area will reside on the
southern fringes of enhanced northwest flow aloft ahead of a
fairly deep trough for early August over the northeast
CONUS/eastern Canada as ridging builds eastward into the Gulf.
Meanwhile an axis of 2-2.2 inch PWATs will set up from the Central
Plains southeastward to Georgia, south of a slow-moving cold front
over the Ohio Valley. This would put Central Alabama near the
southern fringes of a potentially favorable track for MCSs, but
confidence in any details is low with the better forcing remaining
north of the area. Warming mid-levels may also inhibit storm
strength. The building ridge over the Gulf will also result in
heat indices near advisory criteria across the southern counties
Friday/Saturday, but will hold off mentioning in the HWO this far
out given low confidence due to potential convection.
32/Davis
&&
.AVIATION...
18Z TAF Discussion.
Two main issues to deal with on this set of terminal forecasts for
central AL -- thunderstorms in the initial portion of the
forecast, and fog/stratus development overnight. Given a higher
degree of confidence, and with storms already popping pretty well,
I've gone ahead and included some TEMPO TSRA groups in the 18z set
of TAFs. I think the general trend will be development/propagation
from south to north, with movement of individual cells from west
to east. Thus, MGM and TOI should get the action early, then TCL,
EET, and BHM, and then finally ASN and ANB.
There was quite a bit of fog and stratus last night. And with more
rain expected today/this evening, it stands to reason that more
fog and stratus development can be expected after 05z-07z time
frame tonight. The 1SM BR I've put into the TAFs represents what I
think the average visibility will be over the course of the night,
but there's bound to be fluctuations between more than 5SM and
less than 1SM.
/61/
&&
.FIRE WEATHER...
Minimum relative humidity values over the next few days will be
generally in the 50s to 60s. Scattered to numerous showers and
thunderstorms can be expected during the afternoon hours on Sunday
and Monday, with less coverage on Tuesday. There are no fire
weather concerns.
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Aug 4, 7:06 AM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
806 AM CDT Sun Aug 4 2019
ALZ011>015-017>050-051615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
806 AM CDT Sun Aug 4 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Aug 4, 12:05 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
105 PM CDT Sun Aug 4 2019
ALZ049-041830-
Pike AL-
105 PM CDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
130 PM CDT...
At 105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goshen, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Troy, Goshen, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3165 8616 3166 8616 3166 8615 3179 8615
3179 8620 3181 8620 3183 8618 3185 8619
3187 8618 3174 8592 3162 8598 3162 8618
TIME...MOT...LOC 1805Z 293DEG 8KT 3176 8610
40/SizemoreSpecial weather statement, Aug 4, 12:15 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Sun Aug 4 2019
ALZ041-043-041845-
Autauga AL-Elmore AL-
115 PM CDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUTAUGA AND
SOUTHWESTERN ELMORE COUNTIES UNTIL 145 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Booth, or near Prattville, moving southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Prattville, Millbrook, Elmore, Coosada, Deatsville, Booth, Autauga
County Airport and Wetumpka Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 8661 3262 8653 3257 8630 3243 8639
3243 8640 3241 8640 3241 8641 3240 8643
3240 8644 3241 8646 3238 8646
TIME...MOT...LOC 1815Z 298DEG 6KT 3253 8650
40/SizemoreSpecial weather statement, Aug 4, 12:30 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
130 PM CDT Sun Aug 4 2019
ALZ044-049-041900-
Pike AL-Montgomery AL-
130 PM CDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR PIKE AND MONTGOMERY COUNTIES
UNTIL 200 PM CDT...
At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montgomery to Glenwood. Movement was southeast
at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Montgomery, Troy, Goshen, Meadville, Pike Road, Pine Level, Hyundai
Motors Of Alabama, Auburn University In Montgomery, Dublin,
Woodcrest, Maxwell Air Force Base, Snowdoun, Grady, Sellers,
Davenport, Ramer, Pintlala, Hunter, Alabama State University and
Strata.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3166 8615 3179 8615 3179 8620 3189 8617
3196 8618 3196 8630 3205 8631 3205 8641
3224 8641 3228 8648 3233 8647 3234 8650
3241 8646 3239 8611 3220 8600 3205 8600
3204 8597 3205 8596 3162 8584 3162 8618
TIME...MOT...LOC 1830Z 316DEG 32KT 3232 8637 3165 8615
40/SizemoreSpecial weather statement, Aug 4, 12:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT Sun Aug 4 2019
ALZ033-041915-
Perry AL-
146 PM CDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 215 PM
CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving southeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marion, Sprott, Judson College and Radford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3269 8739 3277 8722 3261 8705 3248 8732
TIME...MOT...LOC 1845Z 334DEG 12KT 3268 8729
86/Martin
Special weather statement, Aug 4, 12:56 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
156 PM CDT Sun Aug 4 2019
ALZ034-041930-
Bibb AL-
156 PM CDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
230 PM CDT...
At 155 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Centreville, or over Centreville, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brent, Centreville, Talladega National Forest, West Centreville,
Randolph, Trio, Six Mile and Bibb County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3305 8708 3295 8688 3292 8688 3284 8699
3283 8713 3294 8724
TIME...MOT...LOC 1855Z 320DEG 11KT 3294 8711
86/MartinSpecial weather statement, Aug 4, 1:00 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
200 PM CDT Sun Aug 4 2019
ALZ044-046-049-041945-
Pike AL-Montgomery AL-Bullock AL-
200 PM CDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE...NORTHWESTERN
BULLOCK AND MONTGOMERY COUNTIES UNTIL 245 PM CDT...
At 159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinedale to near Goshen. Movement was east
at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Southern Montgomery, Troy, Goshen, Meadville, Pike Road, Pine Level,
Hyundai Motors Of Alabama, Auburn University In Montgomery, Dublin,
Snowdoun, Shopton, Grady, Sellers, Ramer, Waugh, Strata, Naftel,
Mount Meigs, Sprague and Ansley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3162 8618 3166 8615 3179 8615 3179 8620
3189 8617 3196 8618 3196 8630 3232 8634
3242 8609 3241 8605 3242 8603 3234 8599
3228 8592 3162 8591
TIME...MOT...LOC 1859Z 264DEG 22KT 3228 8618 3167 8610
40/Sizemore